- The Facts:In a nationwide study of more than 1 million women living in Denmark, an increased risk for first use of an antidepressant and first diagnosis of depression was found among users of different types of hormonal contraception.
- Reflect On:How much safety testing have most of our medications and contraceptions actually gone through?
A study from the University of Copenhagen has revealed a link between the female contraceptive pill and depression.
Though it may seem obvious that a medicine that tampers with hormone levels might affect mood, the research suggests these links are even stronger than some may have initially assumed. The most extensive study of its kind, involving one million Danish women between the ages of 15 and 34, researchers tracked participants for a total of 13 years and concluded that those taking a combined contraceptive pill are 23% more likely to use antidepressants as opposed to those who do not.
The statistic increased to 34% for the progesterone-only pill, 60% for the vaginal ring, and an astonishing 100% for the patch.
Family planning organizations and the NHS have boosted their efforts to encourage teens to use long-lasting reversible contraceptives (LARCs), mostly because they eliminate the need for users to remember to take a pill every day, and are also thought to have less severe potential side effects than the pill. But the new research out of Denmark suggests such encouragements are altogether ill-advised.
Research has already found that the pill may worsen symptoms of pre-existing depression, so if teens were at greater risk of depression, continuing this contraceptive practice would be extremely remiss. The researchers even acknowledged the notion that, since GPs are less likely to prescribe the pill to those already suffering from depression, and since women who find themselves depressed once on the pill have a greater chance of opting out of it, this particular study likely underestimates the possible negative effects that hormonal contraceptives can have on mental health.
The initial response from women seemed to back up the study’s findings via a poll on NewStatesman. Many claimed the pill gave them anxiety, depression, or mood swings, while others claimed it made them feel angry, irrationally upset, or “weepy.”
There were also people, like myself, who actually felt more balanced on the pill, and even experienced depression after getting off of it. But the study, nevertheless, has profound implications for women and mental health. Mood changes are one of the biggest reasons many stop using the pill within the first year, and this study allows women’s concerns to finally be taken seriously, and not pushed off as some sort of emotional incompetence.
Naturally, the medical community tried to stifle the importance of these findings once the research came out, with experts claiming we shouldn’t be alarmed, concerned, or even tempted to stop using our hormonal contraceptives. Much of this advice comes from men who haven’t taken contraceptives themselves. For instance, Dr. Ali Kubba, a member of the Royal College of Obstetricians and Gynaecologists, (RCOG) said:
Women should not be alarmed by this study as all women react differently to different methods of contraception. . . . There are a variety of contraceptive methods on offer, including the Pill, implants, injections, intrauterine devices, and vaginal rings and we therefore advise women to discuss their options with a doctor, where they will discuss the possible side-effects and decisions around the most suitable method can be made jointly.
Instead, the response from medical professionals has proved disheartening, including one’s reminder on the new research that “an unwanted pregnancy far outweighs all the other side effects that could occur from a contraceptive.” So what’s the point of even considering the other side effects?
Women are also twice as likely to experience depression than men, due to “the fluctuation of progesterone and oestrogen levels.” Regardless of all the facts, however, it seems easier to blame women’s depression on their sex than it is to point the finger at a medication produced through synthetic hormones.www.goo